Georgia, 2022

Damaging Winds in Georgia, May 15, 2022

May 15, 2022 · NWS TAE · 2 events in 2 counties and zones

A weak trough contributed to scattered showers and thunderstorms across the area. The atmosphere was just unstable enough for a couple of severe weather reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak trough contributed to scattered showers and thunderstorms across the area. The atmosphere was just unstable enough for a couple of severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 15, 2:48 PM EST, 47 minutes earlier.

Area forecast discussion, May 15, 2:48 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
348 PM EDT Sun May 15 2022

...STRONG TO SEVERE STORMS POSSIBLE MONDAY...
...NEAR-RECORD HIGH TEMPERATURES MID-WEEK...

.NEAR TERM [Through Monday]...

Showers and thunderstorms will continue into this evening but
will decrease in coverage/strength tonight with the loss of
daytime heating. Additional convection is expected on Monday with
scattered storms and a slight increase in upper level shear could
result in a few more strong to severe storms compared to today.
SPC has included southeast Alabama and southwest Georgia in a
marginal risk (1 of 5) for tomorrow, although a strong to severe
storm will also be possible across our Florida counties. The main
threat will be damaging wind but hail and localized heavy rain
are also expected. Low temperatures tonight will be in the 60s
with highs on Monday in the upper 80s to lower 90s.

.SHORT TERM [Monday Night Through Tuesday Night]...

A front moving through the region will help showers and
thunderstorms continue into Monday night, although coverage will
be on a decreasing trend. A weak upper level wave will move
through the southeast on Tuesday, allowing for a few to scattered
showers and thunderstorms mainly across our Florida counties.
Overall, PoPs on Tuesday are higher than NBM. Expect highs in the
lower to mid 90s and lows in the mid to upper 60s.

.LONG TERM [Wednesday Through Sunday]...

Flow aloft becomes more zonal mid-week as high pressure dominates
at the surface. This will lead to a warming trend with highs in
the mid 90s (upper 80s along the coast) on Wednesday which will be
within a few degrees of the record. Heat indices will be fairly
close to the high temperatures and it's a good reminder that if
you are going to be outside to hydrate, wear light colored
clothing, seek shade and take breaks. These warmer conditions will
continue into mid-week, although possibly a couple of degrees
cooler across the FL counties. Rain chances increase for the
weekend as the deep layer flow becomes more southerly and a cold
front moves into the southeast on Sunday.

&&

.AVIATION...
[Through 18Z Monday]

VFR conditions will prevail through the afternoon and evening with
the only concerns being occasional periods of MVFR/IFR should any
thunderstorms impact area terminals. MVFR/IFR visibilities in patchy
fog can't be ruled out from 08-13z across DHN, ECP, TLH, and VLD
Monday morning, but VFR conditions will quickly return a few hours
after sunrise.

&&

.MARINE...

A front will move into the southeast on Monday and we'll see
another slight chance of showers and thunderstorms tomorrow with
the better chances in the morning and overnight hours. Winds will
generally be in the 10-15kt range through the period, although
brief times of exercise caution will be possible.

&&

.FIRE WEATHER...

A front will move through the region Monday with drier conditions expected
Tuesday into Wednesday. An enhancement of showers and thunderstorms will
continue into this afternoon with a similar chance for tomorrow, although
the storms tomorrow could be slightly stronger. Activity will trend downward
towards the middle of the week and the focus will shift to the hot
temperatures. Patchy fog is expected tonight.

&&

.HYDROLOGY...

Showers and thunderstorms are expected this evening and again
tomorrow, with a downward trend on Tuesday. This activity will produce
locally heavy rainfall which could lead to minor flooding issues;
however, widespread flooding is not anticipated.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  89  68  92  68 /  10  30  20  20  10
Panama City   69  84  71  87  71 /  10  20  20  20  10
Dothan        64  90  66  91  65 /  20  40  20  10  10
Albany        66  92  68  93  66 /  20  40  20  10  10
Valdosta      64  89  67  92  66 /  20  30  30  20  10
Cross City    65  87  69  90  69 /  10  20  10  30  10
Apalachicola  69  83  71  86  71 /  10  20  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Dobbs/Fieux
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Dobbs
MARINE...Fieux
FIRE WEATHER...Fieux
HYDROLOGY...Fieux

In the hours before

Special weather statement, May 15, 1:22 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
122 PM CDT Sun May 15 2022

FLZ008-108-151900-
Central Walton FL-South Walton FL-
122 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Walton
County through 200 PM CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 9 miles north of Santa Rosa Beach, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Portland, Villa
Tasso, Gulf Pines, New Home, Blue Mountain Beach, Rock Hill,
Sandestin, Miramar Beach and Four Mile Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3038 8633 3045 8631 3047 8631 3048 8632
      3046 8639 3070 8639 3062 8607 3043 8614
      3043 8615 3045 8616 3047 8613 3046 8619
      3042 8622 3040 8621 3038 8616 3030 8619
      3036 8640 3040 8639
TIME...MOT...LOC 1822Z 034DEG 9KT 3051 8626

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 15, 2:00 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
300 PM EDT Sun May 15 2022

FLZ015>017-026-027-115-127-151945-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Coastal Franklin FL-Inland Wakulla FL-Leon FL-
300 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of Wakulla,
southeastern Gadsden, southeastern Liberty, southwestern Leon and
northeastern Franklin Counties through 345 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Crawfordville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midway, Crawfordville, Tallahassee, Sopchoppy, East Camp, Jewel Fire
Tower, Shadeville, Brown House, Leon Sinks, Vilas, Hosford, Panacea,
Clio, Poplar Camp, Smith Creek, Medart, Buckhorn, Lowry, Wetumpka and
Bloxham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2993 8489 3033 8490 3049 8472 3053 8447
      3035 8432 3006 8429 2991 8455
TIME...MOT...LOC 1900Z 243DEG 11KT 3018 8460

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

21-WD
Special weather statement, May 15, 2:34 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
334 PM EDT Sun May 15 2022

FLZ017-027-127-152015-
Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
334 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of Wakulla and
southwestern Leon Counties through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Crawfordville, moving east at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marks, Crawfordville, Woodville, Tallahassee, Florida A And M,
Tallahassee Comm College, Florida State University, Doak Campbell
Stadium, Wakulla, Lake Bradford, Newport, Shadeville, Brown House,
Leon Sinks, Gaither Community Center, Lake Munson, Wakulla Springs,
Eight Mile Pond, Smith Creek and Medart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3025 8470 3046 8445 3047 8441 3051 8439
      3036 8415 3010 8414 3006 8460
TIME...MOT...LOC 1934Z 249DEG 24KT 3022 8450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

21-WD
Local storm report, May 15, 3:02 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     FSU CAMPUS              30.45N 84.30W
05/15/2022  M43 MPH          LEON               FL   MESONET

            GUST TO 43 MPH AT NWS TALLAHASSEE ON THE FSU
            CAMPUS DUE TO THUNDERSTORM OUTFLOW.

&&
Local storm report, May 15, 3:03 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     4 SE TYNDALL AFB        30.03N 85.53W
05/15/2022  M49 MPH          BAY                FL   AWOS

            AWOS STATION KTDR 4 SE TYNDALL AFB.

0332 PM     HAIL             1 S KINSEY              31.28N 85.35W
05/15/2022  E0.25 INCH       HOUSTON            AL   PUBLIC

&&
Special weather statement, May 15, 3:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
405 PM EDT Sun May 15 2022

FLZ016-GAZ156-152045-
Gadsden FL-Decatur GA-
405 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern Gadsden
and Decatur Counties through 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, or 11 miles northwest of Quincy, moving northeast at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quincy, Bainbridge, West Bainbridge, Chattahoochee, Greensboro,
Gretna, Attapulgus, Climax, Hanover, Ausmac, Littman, Douglas City,
Florence, Rosedale, Jamieson, Recovery, Decatur Co A/P, Laingkat,
Santa Clara and Shady Rest.

LAT...LON 3108 8438 3078 8438 3050 8453 3063 8489
      3080 8480 3080 8479 3082 8479 3084 8477
      3086 8477 3107 8466 3107 8465 3108 8464
TIME...MOT...LOC 2005Z 213DEG 6KT 3065 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Tallahassee radar (KTLH), 46 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
May 15, 3:35 PM EST
Where
Decatur County, 2.97 mi E of Faceville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.750, -84.580

A tree was blown down along Faceville Attapulgus Road.

Thunderstorm Wind, Lowndes

When
May 15, 6:27 PM EST
Where
Lowndes County, 2.25 mi SW of Naylor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.880, -83.100

A tree was blown down onto Old Naylor Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025939, 1025940.